Alert archive / Wisconsin / Areal Flood Advisories in 2008
Areal Flood Advisory 21, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Jul 16, 2008, 5:41 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Winona County, Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2008, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 16, 2008, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 2 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 3:47 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 16, 3:47 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 347 PM CDT WED JUL 16 2008 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT CONCERNS FOR THIS FORECAST PERIOD SURROUND THE WEST TO EAST ORIENTED STATIONARY FRONT THAT WILL BE IN THE VICINITY OF THE FORECAST PERIOD THROUGH FRIDAY NIGHT. ANALYSIS AT 19Z SHOWED WEST TO EAST ORIENTED STATIONARY FRONT LOCATED ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. STORMS /SOME SEVERE/ FORMED ALONG THIS BOUNDARY TODAY...WHICH ALSO HAD HEAVY RAINFALL ASSOCIATED WITH THEM. A BIG CONCERN ABOUT TONIGHT IS WHERE THE FRONT WILL LAY UP. 19.12Z NAM/GFS AND 16.15Z SREF PUSH THE FRONT NORTH INTO CENTRAL MN/NORTHERN WI...WHICH WOULD KEEP MOST OF THE PRECIPITATION NORTH OF THE CWA TONIGHT. HOWEVER...DON/T KNOW IF THERE IS ENOUGH DYNAMICS TO PUSH IT THAT FAR NORTH AS UPPER LEVEL FLOW IS ZONAL AND ONLY WEAK SURFACE LOW PRESSURE OVER THE PLAINS. FOR NOW HAVE KEPT MAJORITY OF PRECIPITATION CHANCES ALONG NORTHERN PORTIONS OF THE FORECAST AREA. NAM INDICATING A WEAK 500MB SHORTWAVE TROUGH WILL TRANSITION THROUGH THE FLOW ALONG THE CANADIAN BORDER ON THURS/FRI...WHICH SHOULD BE ENOUGH TO PUSH THE FRONT SOUTHWARD...BUT SLOWLY. SREF HAS ALSO BEEN CONSISTENTLY AGREEING WITH THIS. MOISTURE TRANSPORT SHIFTS EASTWARD AND IS MORE FOCUSED INTO THE FRONT OVER THE FORECAST AREA ON THURS/THURS NIGHT. BY FRI NIGHT/SAT TIMEFRAME...NAM HAS HIGH PRESSURE BUILDING INTO THE REGION WITH UPPER LEVEL WEAK RIDGING. THIS WOULD CONFINE PRECIPITATION TO JUST THE SOUTHERN HALF OF THE FORECAST AREA...BUT THIS COMPLETELY DEPENDS ON MOVEMENT AND TIMING OF THE FRONT AND JUST DON/T HAVE THE CONFIDENCE TO PULL PRECIPITATION CHANCES ACROSS THE NORTH YET. AS FOR SEVERE CHANCES...HEAVY RAIN IS GOING TO BE THE MAIN THREAT AS PRECIPITABLE WATER AMOUNTS WILL BE 1.5 TO 2.5 INCHES ALONG THE FRONT THROUGHOUT THE TIME PERIOD. WITH THE SLOW MOVEMENT OF THE FRONT...GOOD MOISTURE TRANSPORT AND LIFT INTO THE FRONT...DO EXPECT CONTINUED DEVELOPMENT ALONG AND NORTH OF THE FRONT THROUGH MUCH OF TONIGHT/THURS/THURS NIGHT. ALTHOUGH 0-6 BULK SHEAR AMOUNTS WILL BE 30 TO 50 KTS...IT WILL BE CONCENTRATED MAINLY ALONG AND NORTH OF THE FRONT. MU CAPES GENERALLY OF 1500 TO 2500 J/KG WILL BE SEEN DURING THE DAY THURS AND FRI ALONG AND SOUTH OF THE FRONT...AND WILL WANE INTO THE NIGHT HOURS. BUT THERE WILL BE SOME OVERLAP SO THERE IS POTENTIAL FOR STORMS TO BECOME SEVERE /BESIDES THE HEAVY RAIN THREAT/ FROM TONIGHT THROUGHOUT THE TIME THAT THE FRONT IS THE VICINITY OF THE FORECAST AREA. .LONG TERM...SATURDAY THROUGH WEDNESDAY 16.00Z ECMWF AND GFS ENSEMBLES HAVE NEARLY STATIONARY FRONT SITUATED FROM SOUTHWEST IOWA INTO NORTHEAST WISCONSIN AT THE BEGINNING OF THE PERIOD. ALTHOUGH WILL CONTINUE TO HAVE RAIN/THUNDER IN THE FORECAST ON SATURDAY...HIGHEST CHANCES WILL BE IN THE SOUTHERN PORTION OF THE FORECAST AREA ALONG THE FRONT. THEN...A 500MB SHORTWAVE TROUGH WILL STRENGTHEN AND MOVE SOUTHEAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY AS FLOW BEGINS TO TRANSITION FROM ZONAL TO MORE AMPLIFIED WITH TROUGHS OVER THE WEST COAST AND ALSO ACROSS THE GREAT LAKES. THE SHORTWAVE WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA THROUGH THE WEEKEND...WHILE ANOTHER FRONTAL BOUNDARY AHEAD OF THE TROUGH MAY PRODUCE MORE SHOWERS/THUNDERSTORMS SUNDAY NIGHT AND MONDAY. ECMWF INDICATING THAT WITH THE TROUGH OVER THE GREAT LAKES...AND NORTHWEST FLOW...THIS BOUNDARY WILL SET UP FROM NORTHWEST MINNESOTA INTO THE OHIO VALLEY WITH LOW PRESSURE DEVELOPING OVER THE PLAINS FOR THE MIDDLE OF THE WEEK. IF THIS OCCURS... COMBINATION OF LOW LEVEL FLOW RIDING OVER THIS BOUNDARY AND WEAK SHORTWAVES MOVING THROUGH THE UPPER LEVEL FLOW WILL BRING CONTINUED CHANCES FOR RAIN OVER THE FORECAST AREA. CONFIDENCE IN THE TIMING OF THESE WAVES IS NOT HIGH...THEREFORE QUITE HARD TO PINPOINT PRECIPITATION CHANCES THROUGH THE LONG TERM FORECAST PERIOD. && .AVIATION... A SFC FRONT WILL CONTINUE TO WAVER ACROSS THE REGION THROUGH FRI...KEEPING THE AREA UNDER A SHRA/TS THREAT. POSITIONING OF THE FRONT HAS BEEN PROBLEMATIC...BUT TRENDS ARE TO SLIDE IT THROUGH THE TAF SITES OVERNIGHT THU...SHIFTING THE WINDS TO THE NORTHWEST. WITH THE FRONT JUST NORTH TODAY...SCT SHRA/TS WILL BE POSSIBLE UNTIL AROUND 00Z...WITH THE RAIN THREAT THEN SHIFTING TO THE NORTH...ALONG AND NORTH OF THAT FRONT. WILL CONTINUE VCSH/TS AND CB MENTION FOR NOW DUE TO THE EXPECTED SCT/SPOTTY NATURE OF THE CONVECTION. WILL UPDATE AS NECESSARY. THE BEST SHRA/TS WILL LIKELY BE THU NIGHT AS THAT FRONT SLIDES THROUGH. && .HYDROLOGY... AS DISCUSSED PREVIOUSLY ABOVE...STATIONARY FRONT ORIENTED FROM WEST TO EAST WILL SLOWLY SHIFT SOUTHWARD ACROSS THE FORECAST AREA THROUGH THE END OF THE WEEK. WITH HIGH PRECIPITABLE WATER AMOUNTS OF 1.5 TO 2.5 INCHES ALONG THE FRONT AND SEVERAL WAVES OF SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP ALONG THIS FRONT...HEAVY RAIN IS CERTAINLY POSSIBLE FOR PORTIONS OF THE FORECAST AREA. HAVE OPTED TO CONTINUE WITH AN ESF TO PORTRAY THE HEAVY RAIN CHANCES FOR TONIGHT AND THURSDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BROOKS AVIATION..........RIECK
Hazardous weather outlook, Jul 16, 4:33 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 433 PM CDT WED JUL 16 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 433 PM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A VERY SLOW MOVING FRONTAL BOUNDARY AND VERY WARM AND HUMID CONDITIONS WILL LEAD TO ADDITIONAL THUNDERSTORMS INTO THE EVENING FROM SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN. THESE STORMS MAY CONTINUE TO BUILD TO THE SOUTH AND GET INTO NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LOCALLY HEAVY RAIN...OCCASIONAL GUSTY WINDS AND HAIL ARE THE MAIN THREATS FROM THESE STORMS. OVERNIGHT ADDITIONAL STORMS MAY START TO FORM AGAIN FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN BRINGING ANOTHER THREAT FOR HEAVY RAIN AND POCKETS OF STRONG WIND OR HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THERE WILL BE A CONTINUED THREAT FOR SOME FLOODING AS THE THUNDERSTORMS MAY DUMP HEAVY RAIN OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES INTO THE EVENING HOURS ALONG AND SOUTH OF INTERSTATE 90. THE SEVERE WEATHER THREAT WILL BE FAIRLY ISOLATED SO REPORTS FROM YOUR LOCATION MAY SUFFICE INSTEAD OF WIDESPREAD ACTIVATION. RAINFALL REPORTS...WIND GUST ESTIMATES AND ANY HAIL WOULD BE THE MAIN NEEDS FOR REPORTING. LATER THIS EVENING...THERE COULD BE A NEED FOR SOME SPOTTERS FURTHER NORTH SO WATCH FOR LATER UPDATES. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Local storm report, Jul 16, 12:29 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL 2 N NEILLSVILLE 44.59N 90.59W
07/16/2008 E0.50 INCH CLARK WI TRAINED SPOTTER
&&
DAVISLocal storm report, Jul 16, 12:41 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG LONGWOOD 44.88N 90.60W
07/16/2008 CLARK WI LAW ENFORCEMENT
POWER LINES DOWN
1215 PM TSTM WND DMG 2 E CHRISTIE 44.65N 90.56W
07/16/2008 CLARK WI LAW ENFORCEMENT
SILO TOP BLOWN OFF
&&
DAVISLocal storm report, Jul 16, 12:46 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL COLBY 44.91N 90.31W
07/16/2008 E1.00 INCH CLARK WI TRAINED SPOTTER
&&
DAVISLocal storm report, Jul 16, 12:52 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG COLBY 44.91N 90.31W
07/16/2008 CLARK WI AMATEUR RADIO
NUMEROUS TREES AND BRANCHES DOWN IN COLBY. ALSO HAIL
DAMAGE TO CARS.
&&
DAVISLocal storm report, Jul 16, 2:56 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL MAUSTON 43.80N 90.08W
07/16/2008 E0.88 INCH JUNEAU WI PUBLIC
&&
DTJSpecial weather statement, Jul 16, 5:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 504 PM CDT WED JUL 16 2008 WIZ041>044-053-055-170015- LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-RICHLAND- INCLUDING THE CITIES OF...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...RICHLAND CENTER 504 PM CDT WED JUL 16 2008 ...LOCALLY HEAVY RAIN EXPECTED HEADING INTO THE EVENING... CLUSTERS OF THUNDERSTORMS FROM EXTREME SOUTHEAST MINNESOTA THROUGH THE LA CROSSE AREA AND INTO CENTRAL WISCONSIN MAY BRING SOME LOCALLY HEAVY RAIN OVER THE NEXT FEW HOURS. RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN AREAS...AND THERE COULD BE SOME 3 INCH TOTALS BEFORE STORMS DISSIPATE THIS EVENING. THESE TYPES OF RAINS COULD LEAD TO SOME LOCAL FLOODING OR QUICK RUNOFF PROBLEMS. BE ALERT FOR THIS AND NEVER DRIVE THROUGH HIGH WATER. ALSO DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED LOW WATER CROSSINGS. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:51 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 39 min |
| Jul 16, 11:54 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 66 min |
| Jul 16, 1:31 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 27 min |
| Jul 16, 2:13 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 47 min |
| Jul 16, 3:12 PM CDT | Areal Flood Advisory | ARX | Adams | 75 min |
| Jul 16, 3:33 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 42 min |
| Jul 16, 4:23 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 37 min |
| Jul 16, 5:18 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| Jul 15, 8:31 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 44 min |
| Jul 15, 9:36 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 24 min |
| Jul 16, 6:32 PM CDT | Flash Flood Warning | ARX | Houston | 3 hr |
Nearby
Areal Flood Advisories in Wisconsin, 2008Areal Flood Advisories in Minnesota, 2008Every areal flood advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.